Alert archive / California / Frost Advisories in 2023
Frost Advisory 13, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this frost advisory at Mar 15, 2023, 1:12 PM PDT for 6 counties in California. It took effect at Mar 16, 2023, 12:00 AM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2023, 1:12 PM PDT (20:12 UTC)
- In effect from
- Mar 16, 2023, 12:00 AM PDT
- Expired
- Mar 16, 2023, 9:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 81 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095 WWUS76 KMTR 152012 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 112 PM PDT Wed Mar 15 2023 CAZ506-512-529-160415- /O.NEW.KMTR.FR.Y.0013.230316T0700Z-230316T1600Z/ North Bay Interior Valleys-Santa Cruz Mountains- Northern Monterey Bay- 112 PM PDT Wed Mar 15 2023 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT THURSDAY... * WHAT...Temperatures between 34 to 38 may result in frost formation and otherwise cold conditions. * WHERE...North Bay Interior Valleys, Santa Cruz Mountains and Northern Monterey Bay. * WHEN...From midnight tonight to 8 AM PDT Thursday. * IMPACTS...Cold conditions will impact displaced and unsheltered populations, and people experiencing power outages. It can also damage crops or other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
4 follow-up statements
069 WWUS76 KMTR 160401 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 901 PM PDT Wed Mar 15 2023 CAZ506-512-529-161215- /O.CON.KMTR.FR.Y.0013.230316T0700Z-230316T1600Z/ North Bay Interior Valleys-Santa Cruz Mountains- Northern Monterey Bay- 901 PM PDT Wed Mar 15 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THURSDAY... * WHAT...Temperatures between 34 to 38 may result in frost formation and otherwise cold conditions. * WHERE...North Bay Interior Valleys, Santa Cruz Mountains and Northern Monterey Bay. * WHEN...From midnight tonight to 8 AM PDT Thursday. * IMPACTS...Cold conditions will impact displaced and unsheltered populations, and people experiencing power outages. It can also damage crops or other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
304 WWUS76 KMTR 160928 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 228 AM PDT Thu Mar 16 2023 CAZ506-512-529-161600- /O.CON.KMTR.FR.Y.0013.000000T0000Z-230316T1600Z/ North Bay Interior Valleys-Santa Cruz Mountains- Northern Monterey Bay- 228 AM PDT Thu Mar 16 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 38 will result in frost formation. * WHERE...North Bay Interior Valleys, Santa Cruz Mountains and Northern Monterey Bay. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Cold conditions will impact displaced and unsheltered populations, and people experiencing power outages. It can also damage crops or other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
758 WWUS76 KMTR 160932 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 232 AM PDT Thu Mar 16 2023 CAZ506-512-529-161600- /O.CON.KMTR.FR.Y.0013.000000T0000Z-230316T1600Z/ North Bay Interior Valleys-Santa Cruz Mountains- Northern Monterey Bay- 232 AM PDT Thu Mar 16 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...North Bay Interior Valleys, Santa Cruz Mountains and Northern Monterey Bay. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Cold conditions will impact displaced and unsheltered populations, and people experiencing power outages. It can also damage crops or other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect yourself and tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
272 WWUS76 KMTR 161538 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 838 AM PDT Thu Mar 16 2023 CAZ506-512-529-161645- /O.EXP.KMTR.FR.Y.0013.000000T0000Z-230316T1600Z/ North Bay Interior Valleys-Santa Cruz Mountains- Northern Monterey Bay- 838 AM PDT Thu Mar 16 2023 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... Temperatures are now in the upper 30s to lower 40s in the advisory area. Therefore, will let the Frost Advisory expire at 9 AM. $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Mar 15, 11:11 AM PDT, 2 hours 1 minute earlier.
Area forecast discussion, Mar 15, 11:11 AM PDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1111 AM PDT Wed Mar 15 2023
.SYNOPSIS...Lingering flooding concerns will persist over the
coming days, even thought precipitation has ended. Fair weather
will continue through late week with light precipitation expected
over the weekend. There is increasing confidence for more
widespread rainfall during the first half of next week.
&&
.DISCUSSION...as of 03:17 AM PDT Wednesday...Cold air advection
continues to spread over the region in wake of yesterdays frontal
passage. As such, temperatures at this hour are running at least 5
to 15 degrees cooler compared to 24 hours ago. Sky conditions are
also clearing from north to south along with diminishing winds
early this morning.
Dry conditions will prevail through at least Thursday night as a
weak short-wave ridge builds over the region. This will result in
afternoon temperatures generally in upper 50s at the coast to mid
60s inland. Light winds and drier conditions will result in cooler
mornings as well with the interior dropping into the 30s the next
few mornings, yet widespread sub-freezing temperatures are not
anticipated.
By late week, a few weak short-wave disturbances will approach the
region resulting in an increased potential for light precipitation.
At this time, there is a 20-40% probability of rain from Friday into
Saturday with the potential increasing up to 50% on Sunday. This
said, confidence is moderate to high (50-70%) that precipitation
amounts will remain light. While rainfall over the upcoming weekend
is unlikely to result in renewed flooding concerns, any amounts will
slow receding waters on already flooded waterways.
Confidence is increasing with respect to more widespread rain to
impact the region during the first half of next week as another
deeper moisture plume advects into California. This said, details
remain difficult to nail down at this point as there remain some
differences with respect to the what, where and when. The ECMWF,
both deterministic and ensembles, are shifting the focus a bit further
south compared to the GFS. Thus, will continue to monitor in the
coming days. Regardless, the Climate Prediction Center's 6-10
(March 20-24) Day Precipitation Outlook paints a 80-90% probability
of above normal precipitation across the entire San Francisco Bay
Area and Central Coast. Stay tuned as winter is not over with
yet...
&&
.AVIATION...as of 11:11 AM Wednesday...For the 18Z TAFs. Mixed
MVFR/VFR conditions across the region, as low stratus is observed
on satellite imagery filling into East Bay and South Bay, and
lingering around Monterey Bay. These clouds are expected to mix
out by early afternoon under breezy NW winds and building high
pressure. Winds are currently light and variable. Lighter winds in
the evening hours and overnight. Models bring back MVFR level
cigs to Monterey Bay area terminals and parts of the SF Bay area
tonight, with moderate confidence.
Vicinity of SFO...VFR. Light NE winds backing to the NW this
afternoon around 20z-21z, reaching 15-20 kt. Winds decrease again
in the evening hours. Low clouds may develop over the bay towards
early Thursday morning, but low confidence in sub-VFR conditions.
SFO Bridge Approach...Low clouds observed on satellite and area
webcams in the vicinity of the approach but these are expected to
dissipate by early afternoon.
Monterey Bay Terminals...Current MVFR conditions expected to
improve to VFR by early afternoon as clouds gradually erode. Light
NW winds becoming breezy in the afternoon hours. Moderate
confidence in seeing MVFR cigs in the late night hours or by
early morning Thursday.
&&
.MARINE...as of 8:57 AM PDT Wednesday...Strong northerly winds
continue through the day across the coastal waters along with
rough, hazardous seas for small craft. Anticipate steep wind waves
and a mixed swell with northwest and southwest components. Winds
will gradually diminish and seas will subside through late week
with drier weather conditions.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Mry Bay from 3 PM
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: RGass
AVIATION: Lorber
MARINE: Lorber
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 5:35 PM PDT | Areal Flood Warning | MTR | Sonoma | 40 hr |
| Mar 14, 8:40 PM PDT | Small Craft Advisory | MTR | 30 hr |
Nearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.